Jump to content
CrazyBoards.org

Sign in to follow this  
Iceberg

Mixed episode predicament

Recommended Posts

I am stuck on how to handle the recently appearing mixed episode symptoms that are becoming concerning. Pdoc often suggests cutting back on adderall during mixed/mania. Ok, but the problem is that my main AP, clozaril, is too sedating for me to bump the dose to fight the mixed episode without rendering me non functional... unless I have the adderall. I know that sometimes the strategy is to knock someone out during a mixed episode... but last time we did that with the clozaril I lost weeks, if not months, of function... to the point where I couldn’t drive or even really interact. Other past options have included adding a second, non sedating AP.... perphenazine (fail) abilify (fail) rexulti (fail) latuda (not a total fail but also not non-sedating at high enough dose)... the only one that was tolerable AND not totally useless was Vraylar, but that is expensive and really slow (not counting the lag time from the probable PA). Given the quarantine making it impossible to see my pdoc in person I doubt he will want to be experimental and that might be for the best. In the past, benzos have addressed symptoms but have not really defused the underlying situation.... and there have been cases of really piling on the benzos. Unfortunately, I have a tolerance for the adderall now, so attempts to lower the dose are not really successful even without others med changes. Unfortunately, this conversation happens every time symptoms come back, just cuz there hasn’t been a “right” med or “right” dose that is effective short term but also tolerable long term. anyone got a potential way to sneak around the adderall issue? 

Share this post


Link to post
Share on other sites

Short answer from my experience is no.

Once a stimulant starts affecting your mood dangerously, the only thing you can do is stop it. After years of taking Concerta safely (it was the one I tolerated best), I started having mixed states and psychosis which pretty much abated when I stopped (the psychosis lingered but the mixed states that were so dangerous for me stopped completely). There’s only one choice, really, stay alive and stop the stimulant, or let the mixed state put you at risk of killing/harming yourself. That was my choice.  

There is hope. If you stabilise and when you have felt that way for a good amount of time, ask your doc about introducing a stimulant again. I actually did this myself 2 weeks back because I have been without any schizoaffective symptoms for 3 years. I asked for Concerta to help me during COVID (ADD is playing up with no structure to adhere to) and so far no side effects. It seems a successful and safe re-introduction. I have been watched carefully by my pdoc and I have her blessing. I agreed to stop it immediately if I feel any mood or psychosis symptoms. 

Also, when I was taking Concerta and I had the bad mixed states from it, I was on a different med regimen completely. I had to find a med combo that worked much better, and was lasting in its effectiveness, before I could even think of re-introducing Concerta. I would never take it if I were unstable. 

When I was on clozapine, and before that when I was on the maximum dose of Seroquel, I can only say that I just coped with having half my day lost each day. I used many alarms to wake up, and when I did, I was groggy beyond functioning for many hours. I guess I just accepted I was only going to be functional in the afternoon and evening. It also made me realise I needed to find a better med combo, which fixed the problem. Took a long time to get there though.

 

Share this post


Link to post
Share on other sites

Personally I've not found a way to sneak around the issue of stimulants causing mixed episodes. I do think you can be on them without having problems, but once you have problems, in my experience the only thing to do is stop.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...